Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 130, NWS Pueblo, CO

August 17, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 1997, 6:33 PM MDT for El Paso County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 6:33 PM MDT (00:33 UTC)
Expired
Aug 17, 1997, 7:20 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:45 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS1 KPUB 180033
SVRPUB
COC041-180120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MDT SUN AUG 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 720 PM MDT
 
* SOME LOCATIONS AFFECTED
  NORTHWEST COLORADO SPRINGS THROUGH 700 PM

* AT 630 PM RADAR SHOWED A SEVERE STORM 6 MILES NORTH OF
DOWNTOWN COLORADO SPRINGS MOVING EAST-NORTHEAST.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM MDT, 3 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SUN AUG 17 1997

MAIN CONCERNS TONIGHT POPS WITH SHORTWAVE CURRENTLY MOVING INTO
SOUTHWEST COLORADO.  CURRENTLY CWA HAS A MIX OF CLOUDS AND SUN
WITH A FEW STRONG STORMS DEVELOPING OVER WESTERN LAS ANIMAS
COUNTY AND NEAR THE EL PASO/DOUGLAS COUNTY LINE.

NTRANS ETA INDICATES BEST LIFT OVER CWA WITH APPROACHING SHORT
WAVE TO OCCUR AFTER MIDNIGHT BUT WILL CONTINUE WITH SCATTERED
POPS DUE TO AVAILABLE MOISTURE AND UPSLOPE COMPONENT INCREASING
AS NOTED BY LATEST OBS AND PUEBLO VWP.  MORNING LOW TEMPERATURES
TO REBOUND A CATEGORY OR TWO AS COMPARED TO THIS MORNINGS WHICH
AGREES QUITE NICELY WITH MODEL GUIDANCE.

"7"

In the hours before

Special weather statement, Aug 17, 4:19 PM MDT, 2 hours 14 minutes before
COZ074-075-172325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM IN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH WESTERN LAS
ANIMAS COUNTY THROUGH 500 PM.

AT 415 PM THE STORM WAS 6 MILES SOUTHWEST OF AGUILAR AND WAS MOVING
SLOWLY EAST.  IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE
PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN
DIAMETER.
Special weather statement, Aug 17, 4:20 PM MDT, 2 hours 13 minutes before
COZ074-075-172325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM IN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH WESTERN LAS
ANIMAS COUNTY THROUGH 500 PM.

AT 415 PM THE STORM WAS 6 MILES SOUTHWEST OF AGUILAR AND WAS MOVING
SLOWLY EAST.  IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE
PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN
DIAMETER.
Special weather statement, Aug 17, 4:50 PM MDT, 1 hour 43 minutes before
COZ074-075-077-172340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM CONTINUES IN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE THROUGH WESTERN LAS
ANIMAS COUNTY THROUGH 530 PM.

AT 450 PM THE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF AGUILAR AND
WAS MOVING SLOWLY EAST-SOUTHEAST.  PEOPLE DRIVING ON INTERSTATE 25
BETWEEN AGUILAR AND TRINIDAD SHOULD BE PREPARED FOR HEAVY
RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Aug 17, 5:23 PM MDT, 1 hour 10 minutes before
COZ067-180025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM OVER TELLER COUNTY...

A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN TELLER COUNTY
THROUGH 550 PM.

AT 520 PM THE STRONG STORM WAS LOCATED ALONG AND NORTH OF HIGHWAY 24
NEAR DIVIDE.  THE STORM WAS MOVING EAST-SOUTHEAST AT 10 MPH AND WILL
MOVE INTO WESTERN EL PASO COUNTY BY 550 PM.

IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE PREPARED FOR HEAVY
RAIN...STRONG WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Aug 17, 6:20 PM MDT, 13 minutes before
COZ067-071-072-180125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORMS WILL MOVE THROUGH WESTERN EL PASO COUNTY
THROUGH 700 PM.

AT 615 PM THE STRONG STORM WAS 4 MILES NORTHWEST OF MANITOU
SPRINGS AND WAS MOVING EAST-SOUTHEAST AT 10 MPH.  THIS STORM WILL
MOVE THROUGH CASCADE...MANITOU SPRINGS AND WILL THEN MOVE INTO
WESTERN COLORADO SPRINGS.

IF YOU ARE NEAR OR IN THE PATH OF THIS STORM...BE PREPARED FOR HEAVY
RAIN...GUSTY WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.
Special weather statement, Aug 17, 6:21 PM MDT, 12 minutes before
COZ067-071-072-180125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORMS WILL MOVE THROUGH WESTERN EL PASO COUNTY
THROUGH 700 PM.

AT 615 PM THE STRONG STORM WAS 4 MILES NORTHWEST OF MANITOU
SPRINGS AND WAS MOVING EAST-SOUTHEAST AT 10 MPH.  THIS STORM WILL
MOVE THROUGH CASCADE...MANITOU SPRINGS AND WILL THEN MOVE INTO
WESTERN COxLORADO SPRINGS.

IF YOU ARE NEAR OR IN THE PATH OF THIS STORM...BE PREPARED FOR HEAVY
RAIN...GUSTY WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:48 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.